The Annals of Statistics

Estimation in a semiparametric partially linear errors-in-variables model

Hua Liang, Wolfgang Härdle, and Raymond J. Carroll

Full-text: Open access

Abstract

We consider the partially linear model relating a response $Y$ to predictors ($X, T$) with mean function $X^{\top}\beta + g(T)$ when the $X$’s are measured with additive error. The semiparametric likelihood estimate of Severini and Staniswalis leads to biased estimates of both the parameter $\beta$ and the function $g(\cdot)$ when measurement error is ignored. We derive a simple modification of their estimator which is a semiparametric version of the usual parametric correction for attenuation. The resulting estimator of $\beta$ is shown to be consistent and its asymptotic distribution theory is derived. Consistent standard error estimates using sandwich-type ideas are also developed.

Article information

Source
Ann. Statist., Volume 27, Number 5 (1999), 1519-1535.

Dates
First available in Project Euclid: 23 September 2004

Permanent link to this document
https://projecteuclid.org/euclid.aos/1017939140

Digital Object Identifier
doi:10.1214/aos/1017939140

Mathematical Reviews number (MathSciNet)
MR2001a:62094

Zentralblatt MATH identifier
0977.62036

Subjects
Primary: 62J99: None of the above, but in this section 62H12: Estimation 62E25 62F10: Point estimation
Secondary: 62H25: Factor analysis and principal components; correspondence analysis 62F10: Point estimation 62F12: Asymptotic properties of estimators 60F05: Central limit and other weak theorems

Keywords
Errors-in-variables measurement error nonparametric likelihood orthogonal regression partially linear model semiparametric models structural relations

Citation

Liang, Hua; Härdle, Wolfgang; Carroll, Raymond J. Estimation in a semiparametric partially linear errors-in-variables model. Ann. Statist. 27 (1999), no. 5, 1519--1535. doi:10.1214/aos/1017939140. https://projecteuclid.org/euclid.aos/1017939140


Export citation

References

  • CARROLL, R. J., RUPPERT, D. and STEFANSKI, L. A. 1995. Nonlinear Measurement Error Models. Chapman and Hall, New York. Z.
  • CHEN, H. 1988. Convergence rates for parametric components in a partly linear model. Ann. Statist. 16 136 146. Z.
  • CUZICK, J. 1992a. Semiparametric additive regression. J. Roy. Statist. Soc. Ser. B 54 831 843. Z.
  • CUZICK, J. 1992b. Efficient estimates in semiparametric additive regression models with unknown error distribution. Ann. Statist. 20 1129 1136. Z.
  • ENGLE, R. F., GRANGER, C. W. J., RICE, J. and WEISS, A. 1986. Semiparametric estimates of the relation between weather and electricity sales. J. Amer. Statist. Assoc. 81 310 320. Z.
  • FAN, J. and TRUONG, Y. K. 1993. Nonparametric regression with errors in variables. Ann. Statist. 21 1900 1925. Z.
  • FULLER, W. A. 1987. Measurement Error Models. Wiley, New York. Z.
  • HARDLE, W., KLINKE, S. and TURLACH, B. A. 1995. XploRe: An Interactive Statistical Computing ¨ Environment. Springer, New York. Z.
  • HECKMAN, N. E. 1986. Spline smoothing in partly linear models. J. Roy. Statist. Soc. Ser. B 48 244 248. Z.
  • KENDALL, M. and STUART, A. 1992. The Advanced Theory of Statistics 2, 4th ed. Griffin, London. Z.
  • LIANG, H. and HARDLE, W. 1997. Asymptotic normality of parametric part in partially linear ¨ heteroscedastic regression models. DP 33, SFB 373, Humboldt Univ. Berlin. Z.
  • SEVERINI, T. A. and STANISWALIS, J. G. 1994. Quasilikelihood estimation in semiparametric models. J. Amer. Statist. Assoc. 89 501 511. Z.
  • SPECKMAN, P. 1988. Kernel smoothing in partial linear models. J. Roy. Statist. Soc. Ser. B 50 413 436.
  • COLLEGE STATION, TEXAS 77843-3143 E-MAIL: carroll@stat.tamu.edu